Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 162, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 15, 2025, 5:23 PM CDT for 5 counties in South Dakota. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2025, 5:23 PM CDT (22:23 UTC)
- Expired
- Jul 15, 2025, 6:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 169 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:32 PM CDT | TSTM WND GST 63 | 9 Sw Platte, SD | Personal weather station. |
| Jul 15, 5:35 PM CDT | TSTM WND GST 54 | 7 W Geddes, SD | Personal weather station. |
| Jul 15, 5:46 PM CDT | TSTM WND GST 73 | 3 W Geddes, SD | Mesonet station RLAS2 Lake Andes RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
881
WUUS53 KFSD 152223
SVRFSD
SDC003-015-023-043-053-152300-
/O.NEW.KFSD.SV.W.0162.250715T2223Z-250715T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
523 PM CDT Tue Jul 15 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Aurora County in south central South Dakota...
Northwestern Charles Mix County in south central South Dakota...
North central Gregory County in south central South Dakota...
Northwestern Douglas County in south central South Dakota...
Southeastern Brule County in south central South Dakota...
* Until 600 PM CDT.
* At 523 PM CDT, severe thunderstorms were located along a line
extending from near Kimball to 10 miles southwest of Grass Ranch
Colony to 14 miles west of Platte, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Kimball and Grass Ranch Colony around 530 PM CDT.
Platte around 540 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4378 9859 4324 9874 4331 9919 4379 9905
TIME...MOT...LOC 2223Z 294DEG 25KT 4375 9902 4355 9905 4337 9914
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers2 follow-up statements
270
WWUS53 KFSD 152245
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
545 PM CDT Tue Jul 15 2025
SDC003-015-023-043-053-152300-
/O.CON.KFSD.SV.W.0162.000000T0000Z-250715T2300Z/
Aurora SD-Charles Mix SD-Gregory SD-Douglas SD-Brule SD-
545 PM CDT Tue Jul 15 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN AURORA...NORTHWESTERN CHARLES MIX...NORTH CENTRAL
GREGORY...NORTHWESTERN DOUGLAS AND SOUTHEASTERN BRULE COUNTIES...
At 545 PM CDT, severe thunderstorms were located along a line
extending from near Grass Ranch Colony to near Platte to 7 miles west
of Geddes, moving east at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe thunderstorms will remain over mainly rural areas of
southwestern Aurora, northwestern Charles Mix, north central Gregory,
northwestern Douglas and southeastern Brule Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4378 9859 4324 9874 4331 9919 4379 9905
TIME...MOT...LOC 2245Z 280DEG 23KT 4367 9878 4344 9879 4328 9885
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Meyers376 WWUS53 KFSD 152300 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 600 PM CDT Tue Jul 15 2025 SDC003-015-023-043-053-152308- /O.EXP.KFSD.SV.W.0162.000000T0000Z-250715T2300Z/ Aurora SD-Charles Mix SD-Gregory SD-Douglas SD-Brule SD- 600 PM CDT Tue Jul 15 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN AURORA... NORTHWESTERN CHARLES MIX...NORTH CENTRAL GREGORY...NORTHWESTERN DOUGLAS AND SOUTHEASTERN BRULE COUNTIES WILL EXPIRE AT 600 PM CDT... The storms which prompted the warning have moved out of the area. Therefore, the warning will be allowed to expire. However, small hail and gusty winds are still possible with these thunderstorms. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central South Dakota. Remember, a Severe Thunderstorm Warning still remains in effect for portions of Aurora, Charles Mix, and Gregory counties until 645 pm. && LAT...LON 4378 9859 4324 9874 4331 9919 4379 9905 TIME...MOT...LOC 2258Z 294DEG 25KT 4364 9867 4341 9869 4325 9875 $$ Meyers
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:55 PM CDT, 2 hours 28 minutes earlier. Its key messages:
- Scattered strong to severe storms are possible late this afternoon and evening mainly across southeast South Dakota and northeast Nebraska, with 70 mph winds and ping pong ball- sized hail as the main threats. Storms develop in central South Dakota around 4-5 pm, with the severe threat decreasing with eastward extent.
- Dry and cooler Wednesday and Thursday as high pressure settles across the region. Daily highs will top out in the 70s.
- Increasing heat and humidity Friday will allow for a return to shower and thunderstorm chances.
- Gradual warming trend this weekend into early next week with periodic precipitation chances (20-30 percent).
Area forecast discussion, Jul 15, 2:55 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 255 PM CDT Tue Jul 15 2025 .KEY MESSAGES... - Scattered strong to severe storms are possible late this afternoon and evening mainly across southeast South Dakota and northeast Nebraska, with 70 mph winds and ping pong ball- sized hail as the main threats. Storms develop in central South Dakota around 4-5 pm, with the severe threat decreasing with eastward extent. - Dry and cooler Wednesday and Thursday as high pressure settles across the region. Daily highs will top out in the 70s. - Increasing heat and humidity Friday will allow for a return to shower and thunderstorm chances. - Gradual warming trend this weekend into early next week with periodic precipitation chances (20-30 percent). && .DISCUSSION... Issued at 255 PM CDT Tue Jul 15 2025 TODAY THROUGH TOMORROW: It's another hot and humid day across the area, with highs around 90 and dew points around 70. This will help set the stage for potential severe weather late this afternoon through tonight as cold front residing just to west of the area will begin to move through. Initial storm development will likely occur around the Missouri River Valley in central South Dakota around 21- 22Z and quickly grow into east-southeastward moving linear segments. The initial development will have 2000-3000 J/kg of MLCAPE and mid- level lapse rates around 7-7.5 C/km, supporting a threat for large hail up to ping pong ball in size. The only limiting factor to large hail development will be modest effective shear of 25-30 kts. As storms develop into linear segments, expect damaging wind gusts to take over as the main threat as DCAPE values exceeding 800 J/kg will exist ahead of the storms. However, the greatest instability will be pushed south of the area into central Nebraska as the storms move through, and thus, expect a weakening trend in the storms locally with eastern extent. Storms will reach the I-29 corridor around midnight and continue pushing eastward by early tomorrow morning. Lows tonight drop into the low-to-mid-60s. With the cold frontal passage and cloud cover lingering through the day Wednesday, expect much cooler temperatures for Wednesday afternoon. Highs will range from the upper-60s to low-70s north to the upper-70s south. Lingering showers will also be around through Wednesday afternoon. Thursday will be dominated by surface high pressure region- wide, resulting in dry conditions and a continuation of cooler temperatures from Wednesday. High pressure drifts eastward Thursday night into Friday, allowing for return southerly flow and increasing temperatures/moisture. Quick-moving minor waves within quasi-zonal flow aloft will interact with increasing instability and increase the chances for showers and thunderstorms, especially Friday night. At this time, 12Z GFS is very aggressive with mid-level warming, resulting in a stout thermal cap between 5-10 kft. If this holds, any convective activity would be elevated. For now, broad brush 20-60 NBM POPs seem reasonable. This weekend into early next week, quasi-zonal flow appears to give way to some synoptic ridging, although the degree to which this occurs varies widely between medium-range guidance. Overall impact will be to see gradually rising temperatures each day, such that a return to the low 90s is possible by Tuesday. Precipitation wise, weak waves topping the ridge will provide periodic chances for showers and storms, but lack of continuity precludes anything more than a 20-30 POP at this time, which is handled well by NBM guidance. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1256 PM CDT Tue Jul 15 2025 Scattered showers and storms are set to increase in coverage around 21-22Z this afternoon near the Missouri River Valley in central South Dakota. Storms will quickly develop into a line and push east- southeastwards into tonight. A few storms will be capable of wind gusts around 60 kts and hail up to ping pong ball in size, though there is some uncertainty in how long these storms will maintain their strength with eastward extent. With that said, it is unlikely the TAF sites will see these types of severe storms as the greatest threat will be in south-central South Dakota closer to the Nebraska state line. Storms will exit off to the east early Wednesday morning, leaving low MVFR to IFR ceilings in its wake along with some lingering areas of drizzle. Some smoke may also make it to KHON overnight, but it is not expected to be thick enough to cause MVFR visibilities at this time. A cold front is just to the west of the area to start the period, which will move across the area into the evening hours from northwest to southeast. As it moves through, winds will turn from the south to a more north/northwesterly direction. Outside of any stronger thunderstorm wind gusts, expect gusts as high as around 20 kts this afternoon before tapering off overnight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Samet/Rogers AVIATION...Samet
Hazardous weather outlook, Jul 15, 3:51 AM CDT, 13 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 351 AM CDT Tue Jul 15 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-160900- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 351 AM CDT Tue Jul 15 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms are expected to form over central South Dakota this afternoon into the evening. Risks include hail to the size of a ping-pong ball, wind gusts to 70 mph, heavy rainfall, and possibly a tornado or two. Rainfall totals of 1-2 inches are expected with isolated pockets of up to 3 inches possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Lingering, light showers continue Wednesday morning, ending by afternoon. Cooler temperatures will prevail through the end of the week. The next chance for showers and thunderstorms comes Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 15, 4:56 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
456 PM CDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Tstm Wnd Gst 2 E Dixon 43.39N 99.44W
07/15/2025 M71 MPH Gregory SD Dept of Highways
Mesonet station 283 SD RWIS Dixon.
&&
JCLocal storm report, Jul 15, 4:58 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
458 PM CDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Hail 9 NNE Chamberlain 43.92N 99.24W
07/15/2025 E1.00 Inch Brule SD Public
In addition to a few quarter sized hail
stones, rainfall was about 0.30 to 0.40
inch.
&&
TRMLocal storm report, Jul 15, 5:04 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
504 PM CDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Tstm Wnd Gst 1 ESE Dallas 43.23N 99.49W
07/15/2025 M57 MPH Gregory SD Mesonet
Mesonet station 307 SD RWIS Dallas.
&&
JCLocal storm report, Jul 15, 5:17 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
517 PM CDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Hail 5 S Gregory 43.16N 99.41W
07/15/2025 E1.25 Inch Gregory SD Trained Spotter
In addition to hail up to half dollar size,
heavy rain and 40-50 mph wind gusts stripped
some leaves from trees.
&&Local storm report, Jul 15, 5:19 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
519 PM CDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Tstm Wnd Gst 3 SE Burke 43.15N 99.26W
07/15/2025 E55 MPH Gregory SD Public
Measured by personal weather station.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:07 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 53 min |
| Jul 15, 4:24 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 51 min |
| Jul 15, 4:34 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 41 min |
| Jul 15, 4:58 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 47 min |
| Jul 15, 5:08 PM CDT | Tornado Warning | FSD | Brule, Charles Mix, Gregory | 26 min |
| Jul 15, 5:11 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 49 min |
| Jul 15, 5:18 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 42 min |
| Jul 15, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory, Hutchinson | 59 min |
| Jul 15, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 52 min |
| Jul 15, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Bon Homme, Charles Mix, Davison, Douglas, Hanson and 4 more | 66 min |
| Jul 15, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 46 min |
| Jul 15, 6:51 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brookings, Davison, Hanson, Kingsbury and 4 more | 54 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.